Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 91, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 16, 2004, 8:27 PM CDT for Tuscaloosa County, Alabama. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2004, 8:27 PM CDT (01:27 UTC)
- Expired
- Jun 16, 2004, 8:45 PM CDT
- In force
- 18 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 69 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 696 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 170127 SVRBHM ALC125-170145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 827 PM CDT WED JUN 16 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA THIS INCLUDES THE CITY OF TUSCALOOSA * UNTIL 845 PM CDT * AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR HOLT...OR ABOUT OVER TUSCALOOSA...AND MOVING NORTH AROUND 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTHPORT. SMALL HAIL...EXCESSIVE LIGHTNING...AND DAMAGING WINDS ARE LIKELY. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3317 8764 3311 8743 3338 8730 3345 8754 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 7:50 PM CDT, 37 minutes earlier.
Area forecast discussion, Jun 16, 7:50 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 750 PM CDT WED JUN 16 2004 .SYNOPSIS...LAST HURRAH FOR THE THUNDERSTORMS THIS EVENING...BEFORE WE REVERT BACK TO A TYPICAL SUMMERTIME PATTERN. BERMUDA HIGH WILL BUILD EAST AS HEIGHT RISES TO OUR WEST OPEN THE DOOR. HEIGHT RISES WILL RESULT IN WARMER TEMPERATURES...LOW 90S LOOK LIKELY AND IT WOULDNT SURPRISE ME TO SEE A FEW LOCALIZED AREAS NEAR 95. PWS BACK OVER 2 INCHES THIS AFTERNOON...BUT PROBABLY DUE TO TS PROXIMITY. SHOULD SEE A DRYING TREND AT ALL LEVELS. NEVERTHELESS... INTENSE HEATING WILL LIKELY LEAD TO AFTERNOON TYPE THUNDERSTORMS. THROUGH THE WEEKEND ITS HARD TO PICK OUT ANY PARTICULAR DAY WHEN POPS WILL BE MAXIMIZED...BUT EARLY NEXT WEEK CHANCES SHOULD INCREASE AGAIN. GFS HINTING AT A STALLING FRONT TO OUR NORTHWEST... POSSIBLY INTO NORTHWESTERN AL SUNDAY NIGHT/EARLY MON. NOT BITING ON THIS SCENARIO YET...MAINLY FOR CLIMATOLOGICAL REASONS. NEVERTHELESS...FLOW WILL GRADUALLY TURN MORE SOUTHWESTERLY EARLY NEXT WEEK AS THE AMPLIFIED RIDGE UP THE PACIFIC COAST BREAKS DOWN...SENDING IMPULSES ACROSS THE GREAT BASIN...AND EVENTUALLY ACROSS THE CENTRAL ROCKIES. && .SHORT TERM...HOT AND HUMID WITH AFTERNOON THUNDERSTORMS (30%) VIRTUALLY EVERY DAY THROUGH THE WEEKEND. SEABREEZE MAY BECOME A PLAYER FOR OUR SOUTHERN ZONES BY SATURDAY...INCREASING CHANCES SLIGHTLY. && .LONG TERM...BY MONDAY OR TUESDAY...EXPECTING SLIGHTLY BETTER RAIN CHANCES...ALONG WITH A RETURN BACK TO SEASONALLY NORMAL TEMPS (UPPER 80S AS OPPOSED TO LOW AND MIDDLE 90S). && .PRELIMINARY NUMBERS... BIRMINGHAM 75 90 73 91 73 / 40 30 30 30 MONTGOMERY 76 91 74 92 74 / 30 40 30 40 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 12
Hazardous weather outlook, Jun 16, 1:09 PM CDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 109 PM CDT WED JUN 16 2004 ALZ011>015-017>050-171800- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 109 PM CDT WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING. A FEW OF THESE STORMS MAY GROW STRONG ENOUGH TO PRODUCE WIND GUSTS OVER 30 MPH OR SMALL HAIL. HOWEVER...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE WEATHER ARE EXPECTED. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 16, 8:05 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 805 PM CDT WED JUN 16 2004 ALZ022-023-031-032-170145- GREENE-HALE-PICKENS-TUSCALOOSA- 805 PM CDT WED JUN 16 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR GREENE...PICKENS... TUSCALOOSA AND NORTHWESTERN HALE COUNTIES UNTIL 845 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL IS POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 6 MILES WEST OF ELROD TO EUTAW...MOVING NORTHEAST AROUND 15 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR UNION...EUTAW...KNOXVILLE...MOUNDVILLE AND ELROD THROUGH 830 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:20 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.